|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 1 | Page : 68-70
Management of local anaesthetic systemic toxicity by timely lipid resuscitation in a paraturient - A case report
Swati Singh, Dusu Lalin, Vinod K Verma
Department of Anaesthesiology, Indira Gandhi Institute of Medical Sciences, Patna, Bihar, India
|Date of Web Publication||10-Jan-2019|
Dr. Swati Singh
4A/8, Jagdamba Path, Boring Road, Patna - 800 013, Bihar
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Singh S, Lalin D, Verma VK. Management of local anaesthetic systemic toxicity by timely lipid resuscitation in a paraturient - A case report. Indian J Anaesth 2019;63:68-70
|How to cite this URL:|
Singh S, Lalin D, Verma VK. Management of local anaesthetic systemic toxicity by timely lipid resuscitation in a paraturient - A case report. Indian J Anaesth [serial online] 2019 [cited 2021 May 11];63:68-70. Available from: https://www.ijaweb.org/text.asp?2019/63/1/68/249786
Local anaesthetic systemic toxicity (LAST) is caused by a high circulating plasma concentration of local anaesthetics. In pregnancy there is enhanced sensitivity to local anaesthetics (LA). There may be several reasons for this increased sensitivity. Epidural vein distension makes entrainment of local anaesthetics and catheter migration more likely. There is also higher cardiac output in pregnancy, with increased perfusion of potential target sites. Parturients also have low α1 – acid glycoprotein (AAG) titre resulting in a higher concentration of free LA. Lastly, there is a reduction in the clearance leading to accumulation with repeated doses and infusion. The hormonal effects of estradiol and progesterone appear to alter cardiomyocyte electrophysiology sufficiently to increase the risk of arrhythmias specifically and cardiotoxicity in general. If cardiac arrest develops in these patients, resuscitation is complicated by physiological changes during pregnancy, including aortocaval compression by the gravid uterus that reduces venous return and cardiac output, causing hypotension and aggravating the pathophysiology of the cardiac arrest. Thus, even with minor suspicion of LAST, these patients should be managed aggressively to prevent morbidity and mortality. Here, we report a case of early LAST managed successfully by intravenous lipid resuscitation.
A 28-year-old primigravida, weighing 75 kg, presented at 38 weeks gestation in active stage of labour with 2 cm cervix dilatation. She demanded epidural for painless normal delivery. Epidural catheter was inserted at L1–L2 interspace with patient in sitting position after eliciting good loss of resistance at 8 cm. The catheter was advanced 4 cm beyond loss of resistance and had free flow and no return of blood or cerebrospinal fluid. A test dose of 3 ml lignocaine 2% with adrenaline was negative for intravenous or subarchnoid effect. After confirmation of right placement of epidural catheter 8 ml isobaric bupivacaine (0.25%) was given over 5 min with 100 mcg of fentanyl. There was good pain relief within 15 min. However, suddenly patient became agitated and displayed twitching of her face and limbs. Her blood pressure was 168/110 mmHg and heart rate 120 beats/min and foetal heart deceleration was observed. Patients was immediately shifted to operation theatre and a probable diagnosis of LAST was made. Intravenous 20% intralipid emulsion bolus of 1.5 ml/kg bodyweight (112.5 ml) of 20% Intralipid™ was given immediately and repeated again after 10 min. Patient became calm in the next 20 min and had no neurological symptoms. Her blood pressure and heart rate settled. An emergency caesarean section was done under general anaesthesia. A 2.8 kg female child was delivered with Apgar score of 7 at 1 min and 9 at 5 min. Patient had an uneventful recovery subsequently. Intravenous infusion of a lipid emulsion has become part of the treatment for systemic toxicity from LAs, particularly for refractory cardiac arrest. The ASRA guidelines recommend starting lipid emulsion therapy at the first signs of systemic toxicity from LAs after airway management. It is proposed that lipid infusion creates a lipid phase that extracts the hydrophobic molecules of LA from the aqueous plasma phase. Safety of its use in pregnant females needs to be further investigated. It is important to consider the possible complications due to lipid administration for both mother and foetus. The only case of lipid resuscitation in the parturient supports its efficacious role and does not discuss any adverse effects from its use. Few studies have studied foetal outcome in pregnant women on total parenteral nutrition and found it to be safe.
As randomised controlled trials are not feasible, we are forced to base our management on individual case reports.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Santos AC, Pedersen H, Harmon TW, Morishima HO, Finster M, Arthur GR, et al.
Does pregnancy alter the systemic toxicity of local anesthetics? Anesthesiology 1989;70:991-5.
Cobb B, Lipman S. Cardiac arrest: Obstetric CPR/ACLS. Clin Obstet Gynecol 2017;60:425-30.
Neal JM, Woodward CM, Harrison TK. The American Society of Regional Anesthesia and Pain Medicine Checklist for Managing Local Anesthetic Systemic Toxicity: 2017 Version. Reg Anesth Pain Med 2018;43:150-3.
Spence AG. Lipid reversal of central nervous system symptoms of bupivacaine toxicity. Anesthesiology 2007;107:516-7.
Caruso A, De Carolis S, Ferrazzani S, Trivellini C, Mastromarino C, Pittiruti M. Pregnancy outcome and total parenteral nutrition in malnourished pregnant women. Fetal Diagn Ther 1998;13:136-40.